Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 164, NWS Birmingham, AL

July 31, 2004Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2004, 11:44 AM CDT for Pickens County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 11:44 AM CDT (16:44 UTC)
Expired
Jul 31, 2004, 12:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 69 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 311644
SVRBHM
ALC107-311715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1215 PM CDT

* AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
  CARROLLTON...OR ABOUT 12 MILES NORTH OF ALICEVILLE...AND MOVING
  SOUTHEAST AROUND 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLLTON BY 1205 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3341 8825 3324 8833 3310 8800 3331 8790

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:39 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 31, 11:39 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1139 AM CDT SAT JUL 31 2004

QUICK UPDATE...UPDATED GRIDS TO ADJUST POPS...TEMPS...CLOUD COVER...
AND QPF. THIS LINE OF STORMS HAS BECOME QUITE STRONG. INCREASED POPS
TO LIKELY OVER CENTRAL ALABAMA FOR THIS AFTERNOON. SORRY FOR THE
SHORT UPDATE...BUT WE ARE A BIT BUSY AT THIS TIME. MAIN DISCUSSION
WILL BE OUT LATER THIS AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

10-MONTANEZ
Hazardous weather outlook, Jul 31, 7:24 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 AM CDT SAT JUL 31 2004

ALZ011>015-017>050-311829-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
724 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
INTO EARLY TONIGHT...MAINLY ACROSS THE NORTHERN HALF OF THE AREA.
SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE NORTHERN
SECTIONS AS THUNDERSTORMS MOVE SLOWLY ACROSS THE SAME AREA.

WET MICROBURST POTENTIAL TODAY..
BIRMINGHAM...LOW
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED ACROSS THE NORTHERN HALF TODAY.

In the hours before

Special weather statement, Jul 31, 9:22 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 AM CDT SAT JUL 31 2004

ALZ011-311500-
MARION-
922 AM CDT SAT JUL 31 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 10 AM
CDT...

...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND
WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORMS...

AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEAR CREEK...MOVING EAST AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HAMILTON...
HACKLEBURG...BRILLIANT...WHITEHOUSE AND BEAR CREEK THROUGH 10 AM
CDT.

THE PRIMARY THREAT FROM THIS LINE OF STORMS IS MINOR FLOODING.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.

ANOTHER THREAT FROM THIS LINE OF STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jul 31, 10:07 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     5 S BEAR CREEK          34.19N 87.72W
07/31/2004                   MARION             AL   LAW ENFORCEMENT

            ONE TREE DOWN ON POWER LINES ON STATE HWY 129.

&&

K SUMRALL
Special weather statement, Jul 31, 10:29 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 AM CDT SAT JUL 31 2004

ALZ011>014-311615-
FAYETTE-LAMAR-MARION-WINSTON-
1029 AM CDT SAT JUL 31 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE...LAMAR...WINSTON
AND MARION COUNTIES UNTIL 1115 AM CDT...

...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND
WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORMS...

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CENTRAL WINSTON COUNTY...SOUTHWEST
THROUGH LAMAR COUNTY...MOVING SOUTHEAST AROUND 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WINFIELD...WAYSIDE...VERNON...MOLLOY...MANSFIELD...GU-WIN...BRILLIANT
AND LYNN THROUGH 1115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 31, 11:15 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CDT SAT JUL 31 2004

ALZ012-013-022-311645-
FAYETTE-LAMAR-PICKENS-
1115 AM CDT SAT JUL 31 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS...FAYETTE AND
LAMAR COUNTIES UNTIL 1145 AM CDT...

...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND
WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORMS...

AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS STRETCHING FROM NORTHEAST FAYETTE COUNTY...TO
NORTHWEST PICKENS COUNTY...MOVING SOUTHEAST AROUND 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
STUDDARDS CROSSROADS...MILLPORT...KENNEDY...FAYETTE...BELK...
ETHELSVILLE...PALMETTO AND NEWTONVILLE THROUGH 1145 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.